Texas, 2017

Hail in Texas, May 10, 2017

May 10, 2017 · NWS MAF · 1 event in 1 county or zone

An upper trough was over western New Mexico with plenty of lift and moisture across West Texas. There was a dryline in place across the eastern Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was over western New Mexico with plenty of lift and moisture across West Texas. There was a dryline in place across the eastern Permian Basin. The atmosphere was very unstable and wind shear values were very good. These conditions allowed for storms with large hail to develop across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 4:45 PM CST, 5 hours 54 minutes earlier.

Area forecast discussion, May 10, 4:45 PM CST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
545 PM CDT Wed May 10 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Thunderstorms should remain well east of the southeast New Mexico
and west Texas terminals the next 24 hours. Gusty west winds
should diminish generally by sunset with winds around 10 knots
overnight. West to northwest winds will increase again to 10 to 20
mph and gusty by mid to late Thursday morning and continue
Thursday afternoon under clear skies.

12

&&

.PREV DISCUSSION... /issued 250 PM CDT Wed May 10 2017/

DISCUSSION...

The upper low responsible for the active weather yesterday across
portions of the area has continued its northeastward progression,
and per latest satellite imagery, is now located over western New
Mexico. Drier downslope flow across the area today will shunt the
dryline to the east this afternoon, with the bulk of storm
activity just east of the area. The aforementioned low will speed
up tonight, lifting to the vicinity of the northern Texas and
Oklahoma Panhandles by early Thursday morning. Height falls
associated with the low are expected to keep flow backed across
the Edwards Plateau and into the Lower Trans Pecos overnight,
which should be enough to push the dryline westward into portions
of the Lower Trans Pecos and perhaps the southeastern Permian
Basin. Will maintain the best chance existing in Terrell county.
Given CAPE values in excess of 2000 J/kg, midlevel lapse rates of
8-8.5C/km, and 0-6km bulk shear of 60kt+, storms that develop
could become strong to severe, capable of producing large hail,
damaging winds, and locally heavy rainfall. Lows tonight will be
in the 50s for most of the area, with 40s possible across portions
of southeastern New Mexico and higher terrain, and 60s expected
across the Lower Trans Pecos and Rio Grande Valley.

After tonight, dry conditions are expected areawide through Friday
as the trough axis finally swings through the area, and the low
fills in as it lifts toward the Middle Mississippi Valley. Highs
Thursday will be similar to today, and pretty close to normal, in
the 70s and 80s for all but the Rio Grande Valley where 90s are
expected. However, a trailing cold front associated with the
departing system will push into the area early Thursday evening,
and continue southward overnight. This front will result in
temperatures a few degrees cooler for most locations Friday,
though the cooler temperatures will be short lived as ridging
develops over the region for the weekend. Saturday, a return to
southerly surface flow will help temperatures rebound to the 80s
and 90s areawide, with even warmer weather expected Sunday, with
highs in the upper 80s to mid 90s for most locations. A few spots
through the Rio Grande Valley could see the return of triple-digit
heat Sunday as well. A slight chance of thunderstorms returns
Saturday afternoon into evening, though storms are expected to
remain confined to higher terrain. On Sunday, models are hinting
at the redevelopment of a dryline across the Permian Basin/Lower
Trans Pecos, thus storm chances expand to those areas by Sunday
afternoon. By Monday, the next trough will be digging southward
through the Great Basin, resulting in a transition to
southwesterly flow aloft over the region. Continued southerly to
southeasterly surface flow will maintain low level moisture, and
given the potential for shortwaves to pass over the region,
thunderstorms remain in the forecast each afternoon, mainly across
eastern portions of the area in the vicinity of the dryline. The
above normal temperatures will continue, with highs in the 80s/90s
and lows in the 50s/60s expected until midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  86  55  79 /  10   0   0   0
Carlsbad                       51  83  54  81 /   0   0   0   0
Dryden                         65  91  63  88 /  30   0   0   0
Fort Stockton                  57  86  56  82 /  10   0   0   0
Guadalupe Pass                 49  77  52  76 /   0   0   0   0
Hobbs                          49  78  49  78 /   0   0   0   0
Marfa                          43  80  46  80 /   0   0   0   0
Midland Intl Airport           55  85  55  81 /  10   0   0   0
Odessa                         56  84  54  80 /  10   0   0   0
Wink                           53  85  56  83 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

67/84
Hazardous weather outlook, May 10, 12:46 PM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
146 PM CDT Wed May 10 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
146 PM CDT Wed May 10 2017 /1246 PM MDT Wed May 10 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong to severe thunderstorms could occur over the eastern
Permian Basin and Lower Trans Pecos, but mainly tonight.  Large hail
and damaging winds will be the primary threats, along with locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 10, 9:41 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1041 PM CDT WED MAY 10 2017

TXZ075-110430-
Pecos TX-
1041 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
1130 PM CDT...

At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Bakersfield, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bakersfield, Iraan and Iraan Municipal Airport.

THIS INCLUDES Interstate 10 between mile markers 291 and 315.

LAT...LON 3056 10250 3080 10246 3104 10224 3103 10221
      3100 10219 3101 10218 3100 10214 3099 10209
      3100 10205 3098 10201 3099 10199 3093 10192
      3092 10188 3089 10189 3086 10186
TIME...MOT...LOC 0341Z 235DEG 31KT 3076 10236
Special weather statement, May 10, 10:09 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1109 PM CDT WED MAY 10 2017

TXZ070-110500-
Reagan TX-
1109 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAGAN COUNTY UNTIL
MIDNIGHT CDT...

At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reagan County Airport, or near Big Lake, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Lake, Texon, Best and Reagan County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 10177 3121 10176 3164 10127 3108 10127
TIME...MOT...LOC 0408Z 184DEG 17KT 3115 10155

49

The radar

The San Angelo radar (KSJT), 95 km away, was scanning. The volume nearest the first event began at 04:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Reagan

When
May 10, 10:39 PM CST to 10:44 PM CST
Where
Reagan County, Big Lake
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.200, -101.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692198.